Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Feb 27, 2023, 12:45 PM CST for 15 counties in Kansas. It took effect at Feb 28, 2023, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2023, 12:45 PM CST (18:45 UTC)
- In effect from
- Feb 28, 2023, 12:00 PM CST
- Expired
- Feb 28, 2023, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Meade County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2502 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -147 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604 WWUS83 KDDC 271845 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1245 PM CST Mon Feb 27 2023 ...Critical Risk of Wildfire Spread Tuesday Afternoon... KSZ061-074-075-084-085-281200- /O.UPG.KDDC.FW.A.0004.230228T1800Z-230301T0000Z/ /O.NEW.KDDC.FW.W.0004.230228T1800Z-230301T0000Z/ Hamilton-Stanton-Grant-Morton-Stevens- 1245 PM CST Mon Feb 27 2023 /1145 AM MST Mon Feb 27 2023/ ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM CST /5 PM MST/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 074, 075, 084, AND 085... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ Tuesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * WINDS...West 25 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Given the ongoing drought and widespread dry dormant fuels, any ignitions Tuesday afternoon will have the potential to burn out of control quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ062-076-086>088-281200- /O.NEW.KDDC.FW.W.0004.230228T1800Z-230301T0000Z/ Kearny-Haskell-Seward-Meade-Clark- 1245 PM CST Mon Feb 27 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 062, 076, 086, 087, AND 088... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 6 PM CST Tuesday. * AFFECTED AREA...In Kansas, Fire Weather Zone 062 Kearny, Fire Weather Zone 076 Haskell, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 Clark. * WINDS...West 25 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Given the ongoing drought and widespread dry dormant fuels, any ignitions Tuesday afternoon will have the potential to burn out of control quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Turner For more information from NOAA/National weather service visit... http://weather.gov/ddc
3 follow-up statements
575 WWUS83 KDDC 280833 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 233 AM CST Tue Feb 28 2023 ...Critical Risk of Wildfire Spread Tuesday Afternoon... KSZ063-077-010000- /O.EXA.KDDC.FW.W.0004.230228T1800Z-230301T0000Z/ Finney-Gray- 233 AM CST Tue Feb 28 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 063 AND 077... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 6 PM CST this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 063 Finney and Fire Weather Zone 077 Gray. * WINDS...West 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Given the ongoing drought and widespread dry dormant fuels, any ignitions Tuesday afternoon will have the potential to burn out of control quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ061-062-074>076-084>088-010000- /O.CON.KDDC.FW.W.0004.230228T1800Z-230301T0000Z/ Hamilton-Kearny-Stanton-Grant-Haskell-Morton-Stevens-Seward-Meade- Clark- 233 AM CST Tue Feb 28 2023 /133 AM MST Tue Feb 28 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5 PM MST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 074, 075, 076, 084, 085, 086, 087, AND 088... * AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 Clark. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Given the ongoing drought and widespread dry dormant fuels, any ignitions Tuesday afternoon will have the potential to burn out of control quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
639 WWUS83 KDDC 281908 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 108 PM CST Tue Feb 28 2023 ...Critical Risk of Wildfire Spread Tuesday Afternoon... KSZ043-064-078-010000- /O.EXA.KDDC.FW.W.0004.000000T0000Z-230301T0000Z/ Scott-Hodgeman-Ford- 108 PM CST Tue Feb 28 2023 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 064, AND 078... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 6 PM CST this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire Weather Zone 064 Hodgeman and Fire Weather Zone 078 Ford. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Given the ongoing drought and widespread dry dormant fuels, any ignitions Tuesday afternoon will have the potential to burn out of control quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ061>063-074>077-084>088-010000- /O.CON.KDDC.FW.W.0004.000000T0000Z-230301T0000Z/ Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-Stevens- Seward-Meade-Clark- 108 PM CST Tue Feb 28 2023 /1208 PM MST Tue Feb 28 2023/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 063, 074, 075, 076, 077, 084, 085, 086, 087, AND 088... * AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 Clark. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Given the ongoing drought and widespread dry dormant fuels, any ignitions Tuesday afternoon will have the potential to burn out of control quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc Springer
491 WWUS83 KDDC 010006 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 606 PM CST Tue Feb 28 2023 KSZ043-061>064-074>078-084>088-010115- /O.EXP.KDDC.FW.W.0004.000000T0000Z-230301T0000Z/ Scott-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant-Haskell-Gray- Ford-Morton-Stevens-Seward-Meade-Clark- 606 PM CST Tue Feb 28 2023 /506 PM MST Tue Feb 28 2023/ ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 061, 062, 063, 064, 074, 075, 076, 077, 078, 084, 085, 086, 087, AND 088... West winds were rapidly decreasing in strength, so the Red Flag Warning was allowed to expire. $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Feb 27, 12:00 PM CST, 45 minutes earlier.
Area forecast discussion, Feb 27, 12:00 PM CST, 45 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1200 PM CST Mon Feb 27 2023 ...Updated Short Term... .SHORT TERM...(This afternoon through Tuesday night) Issued at 1200 PM CST Mon Feb 27 2023 Midday infrared satellite imagery revealed a perfectly clear sky over southwest Kansas and the adjoining region, with a very strong subsidence field behind the departing cyclone. Elevated northwest winds currently (still gusting near 45 mph at Hays) will diminish rapidly this afternoon as pressure gradients collapse. There was no cold air tap behind this storm system, as such with some westerly downslope component, temperatures will warm easily into the lower to mid 60s this afternoon. Winds will trend light and variable around sunset, then light northeast tonight behind a very weak cold front. Sunrise temperatures Tuesday will not be far from normal for the last day of February, in the mid 20s to lower 30s. Some models suggest some patchy radiation fog may occur near sunrise, but widespread reductions to visibility are not currently expected. Unseasonably mild and windy on Tuesday, under enhanced WSWly midlevel flow aloft. After about 10 am, southwest to west winds will increase sharply, in a well-mixed warm dry boundary layer. Per usual, followed the strongest wind guidance available, with gusts easily near 40 mph, across the central and western zones. With the direct downslope component and 1-2C of warming at 850 mb over Monday, temperatures will warm a few more degrees, well into the 60s Tuesday afternoon. Where this downslope fetch is maintained over the most terrain, from the Red Hills to Barber county, lower to mid 70s are expected. .LONG TERM...(Tuesday night through Sunday) Issued at 321 AM CST Mon Feb 27 2023 Key message : - Colder with snow/travel impacts possible Thursday - Single digit wind chills likely by Thursday night / Friday morning - warming into the weekend and beyond The synoptic pattern remains active though the week. Initially on Tuesday a brief return to southwest downslope flow – resulting in light to moderate westerly surface winds. This is very brief however as the next fast moving impulse in the westerlies looks to lift into the Rockies helping carve out a resulting lee surface low before a cold front spills south into western Kansas no later than Wednesday evening. The following 24 hours will see a strongly amplified , positively tilted upper trough dig an upper low into the New Mexico/Permian Basin region. A convincing signal is present in the deterministic models for some semblance of a snow band, that will be dependent on the magnitude of the moisture and fgen, over west central Kansas. A perusal of the EC and Canadian ensemble members shows a high probability of snow and plenty of support to suggest impacts as well with a few inches possible – seemingly suggesting more of a spatial uncertainty. Post cold frontal air and winds will lead to another very cold, or maybe two, days with wind chills at least in the single digits, if not Thursday then certainly by Friday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1041 AM CST Mon Feb 27 2023 Excellent flying weather has returned to the airports for most of this TAF cycle. VFR/SKC will continue through 06z Tue, with an increase in mid level clouds expected Tuesday morning. Patchy areas of radiation fog are expected Tuesday morning with a clear sky, light wind regime. Kept fog out of the TAFs for now, but this will be examined again for the 00z TAFs. Elevated northwest winds currently will weaken rapidly this afternoon as pressure gradients collapse. A weak northeast wind shift is expected overnight. After 15z Tue, strong W/SW winds are expected at GCK/DDC/LBL with gusts to near 35 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 29 66 28 / 0 0 0 0 GCK 62 27 63 24 / 0 0 0 0 EHA 64 30 67 26 / 0 0 0 0 LBL 64 28 66 25 / 0 0 0 0 HYS 61 28 66 27 / 0 0 0 0 P28 69 33 71 34 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Tuesday afternoon for KSZ061-074-075-084-085. && SHORT TERM...Turner LONG TERM...99 AVIATION...Turner
Hazardous weather outlook, Feb 27, 3:42 AM CST, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 342 AM CST Mon Feb 27 2023 KSZ030-031-043>046-061>066-074>081-084>090-280945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 342 AM CST Mon Feb 27 2023 /242 AM MST Mon Feb 27 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Fog may develop overnight, from around Scott City to Dodge City becoming locally dense by early Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical to critical fire weather conditions are expected on Tuesday afternoon. A Fire Weather Watch is in effect for Tuesday afternoon. Please see the Watch message for details. Snow is likely on Thursday, with plenty of uncertainty with respect to areal coverage and amounts. The best indications at this time are that accumulating snow might be focused over the western and northern sections, with the least or none at all around Medicine Lodge. Travel impacts are possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Feb 27, 8:09 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 1 N RANSOM 38.65N 99.93W
02/26/2023 NESS KS PUBLIC
REPORTS OF A ROOF OVER A DECK BLOWN OFF AND
SHED DAMAGE...TIME ESTIMATE BASED OFF RADAR
AND WHEN THE PHOTOS WERE TAKEN.
&&
GTLocal storm report, Feb 27, 9:37 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
937 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 AM TSTM WND DMG 5 NNW THE HAGGARD ELEVA 37.69N 100.37W
02/27/2023 GRAY KS PUBLIC
SOCIAL MEDIA PHOTOS OF IRRIGATION PIVOTS
FLIPPED TIME ESTIMATES BASED OFF RADAR.
&&
GTLocal storm report, Feb 27, 10:27 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG 2 E MEADE STATE PARK 37.17N 100.40W
02/26/2023 MEADE KS PUBLIC
SOCIAL MEDIA REPORT OF FLIPPED IRRIGATION
PIVOTS WITH ALSO A PHOTO OF A POSSIBLE
FUNNEL CLOUD TIME ESTIMATE BASED OFF RADAR.
&&Local storm report, Feb 27, 10:28 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1028 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND DMG 5 NNW THE HAGGARD ELEVA 37.69N 100.37W
02/26/2023 GRAY KS PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
NNW THE HAGGARD ELEVATOR. SOCIAL MEDIA
PHOTOS OF IRRIGATION PIVOTS FLIPPED TIME
ESTIMATES BASED OFF RADAR.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 6:04 PM CST | Tornado Warning | DDC | Ford, Hodgeman | 11 min |
| Feb 26, 6:05 PM CST | Tornado Warning | DDC | Hodgeman, Ness | 10 min |
| Feb 26, 6:24 PM CST | Severe Thunderstorm Warning | DDC | Ellis, Hodgeman, Ness, Pawnee, Rush, Trego | 51 min |
| Feb 26, 6:47 PM CST | Special Weather Statement | DDC | Comanche | 28 min |
| Feb 26, 6:48 PM CST | Special Weather Statement | DDC | Edwards, Pawnee, Rush, Stafford | 27 min |
| Feb 26, 7:26 PM CST | Special Weather Statement | DDC | Barber | 34 min |
| Feb 26, 7:31 PM CST | Special Weather Statement | DDC | Pratt | 29 min |
| Feb 26, 7:57 PM CST | Special Weather Statement | DDC | Barber | 33 min |
| Feb 26, 8:22 PM CST | Severe Thunderstorm Warning | DDC | Barber | 23 min |
| Feb 27, 3:19 AM CST | Fire Weather Watch | DDC | Grant, Hamilton, Morton, Stanton, Stevens | 9 hr |
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.